Alert archive / Texas / Tornado Warnings in 2005
Tornado Warning 45, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at Jun 9, 2005, 6:54 PM CDT for Hale County, Texas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2005, 6:54 PM CDT (23:54 UTC)
- Expired
- Jun 9, 2005, 7:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Hale County, TX
The radar
The Lubbock radar (KLBB), 28 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 7:00 PM CDT | TSTM WND DMG | Petersburg, TX | LARGE TREE LIMB DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 3:30 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 977 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 2105 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLUB 092354 TORLUB TXC189-100030- /O.NEW.KLUB.TO.W.0045.050609T2354Z-050610T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 654 PM CDT THU JUN 9 2005 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * TORNADO WARNING FOR... HALE COUNTY IN NORTHWEST TEXAS * UNTIL 730 PM CDT * AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PART OF THIS STORM WAS LOCATED NEAR PETERSBURG...OR ABOUT 10 MILES EAST OF ABERNATHY...MOVING EAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE PETERSBURG. A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. IN ADDITION TO THE THREAT OF A TORNADO...VERY LARGE HAIL UP TO THE SIZE OF SOFTBALLS AND DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3389 10178 3384 10174 3384 10157 3397 10157 $$
1 follow-up statement
000 WWUS54 KLUB 100013 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 712 PM CDT THU JUN 9 2005 TXC189-100030- /O.CON.KLUB.TO.W.0045.000000T0000Z-050610T0030Z/ HALE TX- 712 PM CDT THU JUN 9 2005 ...A TORNADO WARNING CONTINUES UNTIL 730 PM CDT FOR HALE COUNTY... AT 709 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION. THE MOST DANGEROUS PART OF THIS STORM WAS LOCATED NEAR PETERSBURG...OR 12 MILES EAST OF ABERNATHY...MOVING EAST AT 10 MPH. THE SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WILL AFFECT PETERSBURG. A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. IN ADDITION TO THE THREAT OF A TORNADO...THIS STORM IS CAPABLE OF PRODUCING SOFTBALL SIZE HAIL AND DAMAGING STRAIGHT LINE WINDS. GO TO A SAFE PLACE NOW IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3389 10178 3384 10174 3384 10157 3397 10157 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Jun 9, 3:55 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jun 9, 3:55 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 355 PM CDT THU JUN 9 2005 .SHORT TERM... NEARLY TEXTBOOK CONDITIONS IN PLACE OVER THE SOUTH AND ROLLING PLAINS TODAY. QUIESCENT DRYLINE EXTENDS FROM THE NORTH CENTRAL TEXAS PANHANDLE SOUTH AND SOUTHWEST TO JUST EAST OF CLOVIS AND SOUTH ALONG THE REMAINING TEXAS/ NEW MEXICO BORDER. SURFACE WINDS HAVE BACKED AROUND NICELY TODAY IN RESPONSE TO PRESSURE FALLS AND A SLIGHT EASTWARD MIXING OF THE DRYLINE...LEADING TO BETTER LOW LEVEL CONVERGENCE ALONG AND JUST EAST OF THE DRYLINE. LOW LEVEL MOISTURE REMAINS QUITE ABUNDANT OVER THE REGION AS DEWPOINT ADVECTION CONTINUES ON S-SSE CONVEYOR BELT. ATMOSPHERE IS BUBBLING WITH INSTABILITY WITH 3000-4000 J/KG OF CAPE COUPLED WITH 30-40KT OF BULK SHEAR AND STEEP LAPSE RATES ENOUGH FOR THUNDERSTORMS WITH SUPERCELLULAR STRUCTURE. GIVEN THE ATMOSPHERIC PROFILE...VERY LARGE HAIL AND ISOLATED TORNADOES ALSO A THREAT. THE NEXT TOPIC FOR DISCUSSION IS THE REMAINING OUTFLOW BOUNDARY OVER SOUTHWEST OKLAHOMA. THIS BOUNDARY COULD ALSO PROVIDE A DESTABILIZATION MECHANISM FOR ADDED LIFT. FOR THIS REASON WILL KEEP THE HIGHEST POPS OVER THE EAST AS SUPERCELL THUNDERSTORMS COULD EVENTUALLY EVOLVE INTO A MULTICELL COMPLEX OR EVEN AN MCS LATER ON TONIGHT AFTER 03Z. CHILDRESS SOUTH TO ASPERMONT WILL BE WATCHED FOR DEVELOPMENT DURING THE OVERNIGHT. IF AN MCS DOES FORM...MAIN THREATS TO BE DAMAGING STRAIGHT LINE WINDS...HEAVY DOWNPOURS AND SOME HAIL. VIGOROUS SHORTWAVE EXPECTED TO MOVE ACROSS THE FOUR CORNERS REGION ON FRIDAY. AFTER A POTENTIAL SLOW RECOVERY OF THE ATMOSPHERE...CONDITIONS SHOULD ONCE AGAIN DESTABILIZE FOR SEVERE THUNDERSTORMS BEGINNING FRIDAY AFTERNOON AND EXTENDING INTO THE EVENING. SYNOPTIC SCALE LIFT WILL BE WATCHED FOR POTENTIAL FURTHER EASTWARD MIXING OF THE DRYLINE. ONLY MINOR CHANGES MADE TO POP...WX AND QPF GRIDS. TORNADO WATCH IN EFFECT UNTIL 04Z. .LONG TERM... AN UNSTABLE ATMOSPHERE WILL REMAIN ACROSS WEST TEXAS FRIDAY EVENING THROUGH THE WEEKEND AS A TROUGH OF LOW PRESSURE REMAINS ACROSS THE WESTERN US. PIECES OF JET ENERGY MOVING THROUGH THIS TROUGH WILL ASSIST IN THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS ALONG AND EAST OF THE DRYLINE EACH AFTERNOON THEN LINGER INTO THE EARLY MORNING HOURS. THE BEST CHANCES OF SEVERE THUNDERSTORMS APPEARS TO FRIDAY EVENING AND AGAIN ON SUNDAY. THE BEGINNING OF NEXT WEEK COULD REMAIN ACTIVE AS THE SYSTEM THAT PASSES OVER WEST TEXAS ON SUNDAY PIVOTS UP INTO THE NORTHERN PLAINS AND PUSHES A COLD FRONT/OUTFLOW TOWARDS WEST TEXAS. ENOUGH HEATING AND CONVERGENCE ALONG THIS BOUNDARY MAY BRING ANOTHER ROUND OF THUNDERSTORMS TO THE PANHANDLE OR POSSIBLY AS FAR SOUTH AS THE SOUTH PLAINS AREA. BEYOND TUESDAY IT APPEARS WE WILL SEE A RETURN OF VERY WARM TEMPERATURES AS A RIDGE OF HIGH PRESSURE BUILDS OVER WEST TEXAS IN THE MIDDLE LEVELS OF THE ATMOSPHERE. THIS SHOULD WARM HIGH TEMPERATURES BACK TOWARDS 100 DEGREES. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 59 87 60 89 / 20 20 30 20 TULIA 64 88 58 88 / 30 40 40 20 PLAINVIEW 65 89 63 88 / 30 30 40 20 LEVELLAND 66 91 64 92 / 30 20 30 20 LUBBOCK 68 90 64 90 / 30 30 40 20 BROWNFIELD 68 93 65 95 / 30 20 30 20 CHILDRESS 69 91 65 88 / 50 40 40 30 SPUR 70 93 67 90 / 40 40 50 30 ASPERMONT 71 93 68 93 / 40 30 50 30 && .LUB WATCHES/WARNINGS/ADVISORIES... TX...NONE. && 18/17
Hazardous weather outlook, Jun 9, 11:55 AM CDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1155 AM CDT THU JUN 9 2005 TXZ021>044-101655- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 1155 AM CDT THU JUN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NEARLY ALL OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS LATE THIS AFTERNOON AND TONIGHT. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL GENERALLY BE NORTH OF A LINE FROM DIMMITT TO GUTHRIE. STRONG DAYTIME HEATING WILL COMBINE WITH AN ABUNDANCE OF LOW LEVEL MOISTURE TO CREATE AN EXTREMELY UNSTABLE ATMOSPHERE BY LATE THIS AFTERNOON ACROSS THE AREA. AN OUTFLOW OF COOL AIR MOVING WESTWARD ACROSS OKLAHOMA WILL BECOME A FOCUS FOR THUNDERSTORMS AS IT MOVES INTO THE EXTREME EASTERN TEXAS PANHANDLE. IN ADDITION...THE DRYLINE IS EXPECTED TO EXTEND SOUTHWARD FROM TULIA TO PLAINS BY LATE THIS AFTERNOON. CONVERGENCE ALONG THIS BOUNDARY WILL PROVIDE AN ADDITIONAL FOCUS FOR THUNDERSTORMS...THOUGH MORE ISOLATED IN NATURE. SUFFICIENT TURNING OF WINDS WITH HEIGHT WILL SUPPORT SUPERCELL THUNDERSTORMS. THE PRIMARY THREAT FROM THE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING WILL BE LARGE DAMAGING HAIL AND SEVERE WIND GUSTS. IN ADDITION...THERE WILL BE THE THREAT OF AN ISOLATED TORNADO...ESPECIALLY ACROSS THE NORTHEAST SOUTH PLAINS AND FAR SOUTHERN TEXAS PANHANDLE WHERE LOW LEVEL WIND FIELDS WILL BE MOST FAVORABLE. THUNDERSTORMS ARE EXPECTED TO ORGANIZE INTO SMALL CLUSTERS BY LATE THIS EVENING WITH THE PRIMARY THREAT BECOMING STRONG DAMAGING WINDS ACROSS MAINLY THE ROLLING PLAINS. .DAYS TWO THROUGH SEVEN... SEVERE CONVECTION IS POSSIBLE FRIDAY THROUGH SUNDAY. ON FRIDAY...CONDITIONS WILL BE FAVORABLE FOR WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT. LIFT FROM AN APPROACHING UPPER LEVEL TROUGH...COMBINED WITH MOISTURE AND EXTREME INSTABILITY ALONG AND EAST OF A DRYLINE WILL PROVIDE THE POTENTIAL FOR EXPLOSIVE THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON. THE DRYLINE IS EXPECTED TO MOVE FROM THE WESTERN TO THE CENTRAL COUNTIES DURING THE AFTERNOON. THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON SATURDAY BEFORE SHIFTING EAST INTO THE ROLLING PLAINS BY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO TONIGHT.
In the hours before
Local storm report, Jun 9, 6:26 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
626 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL KRESS 34.37N 101.75W
06/09/2005 1.00 INCH SWISHER TX PUBLIC
&&
GSLocal storm report, Jun 9, 6:28 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
628 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL KRESS 34.37N 101.75W
06/09/2005 2.00 INCH SWISHER TX BROADCAST MEDIA
&&
GSLocal storm report, Jun 9, 6:34 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
634 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 6 E HALE CENTER 34.06N 101.74W
06/09/2005 0.75 INCH HALE TX PUBLIC
0632 PM HAIL PLAINVIEW 34.19N 101.72W
06/09/2005 1.00 INCH HALE TX LAW ENFORCEMENT
&&
GSLocal storm report, Jun 9, 6:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
637 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 3 NE ABERNATHY 33.87N 101.81W
06/09/2005 2.50 INCH HALE TX STORM CHASER
&&
GSLocal storm report, Jun 9, 6:44 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
644 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 4 NE ABERNATHY 33.88N 101.80W
06/09/2005 4.00 INCH HALE TX STORM CHASER
0638 PM HAIL 9 E ABERNATHY 33.84N 101.69W
06/09/2005 1.75 INCH HALE TX STORM CHASER
&&
GSLocal storm report, Jun 9, 6:49 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
649 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 3 E PLAINVIEW 34.19N 101.67W
06/09/2005 2.75 INCH HALE TX BROADCAST MEDIA
&&
GSThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 4:55 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb | 65 min |
| Jun 9, 4:58 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 44 min |
| Jun 9, 5:06 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 54 min |
| Jun 9, 5:32 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 58 min |
| Jun 9, 5:54 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 66 min |
| Jun 9, 5:59 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 31 min |
| Jun 9, 6:26 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 64 min |
| Jun 9, 6:43 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 62 min |
Nearby
Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.